NewsLocal News

Actions

Douglas County sees a 400% increase in Fentanyl overdose deaths from 2019 to 2021: What is being done?

Posted at 7:27 PM, Jul 26, 2022
and last updated 2022-07-26 20:44:59-04

OMAHA, Neb. (KMTV) — Douglas County has seen about a 400% increase in Fentanyl overdose deaths from 2019 through 2021.

It's something that Douglas County Attorney Don Kleine says is a threat to everyone.

"This type of substance is so ultra-hazardous. It puts the first responders at risk. It puts police officers at risk. It puts anybody that could be around Fentanyl, in maybe a powder form, where you could be exposed to it and it could kill people who are not even using the substance," Kleine said.

And in recent months several thousand pills have been seized. Kleine said one of the problems is people who are ingesting the drugs think it is another substance.

"They might think that they are taking cocaine or methamphetamine or oxycodone or Percocet and it happens to be Fentanyl and it kills them," Kleine said.

It's something Omaha police are warning about too.

"Little blue pills that say M on one side and 30 on the other, unless you are getting that from a doctor, more than likely it's counterfeit. And always assume that it's mixed with Fentanyl," said Lt. Steve Fornoff, Omaha Police.

Omaha police said two people died of overdoses Monday night. At around 6:30 p.m., officers responded to Larimore Avenue for a report of an overdose. Medics found a woman in a living room. They administered Narcan and performed CPR and she was successfully revived.

Then, in the basement, officers found the bodies of a man and a woman. The official causes of death will be released once toxicology results are in.

Although it is not confirmed to be Fentanyl, police said this woman survived because someone called for help.

"You can call 911 and the Good Samaritan Law will go into effect. We show up [and] you won't be in trouble," Fornoff said.

Kleine said they are working to stop these drugs from ever hitting the streets.

"We've got our local law enforcement. We've got the federal law enforcement people doing everything they can to keep this out of people's hands. Because of the damage that it does," Fornoff said.

And while law enforcement is working to stop this trend, they said educating the public and those using illicit drugs, is just as important. As a reminder, if you are experiencing an overdose, call 911 immediately.

Download our apps today for all of our latest coverage.

Get the latest news and weather delivered straight to your inbox.